I know this is going to be controversial here, but I saw this list tonight and it will take me some time to digest this fully. My husband was experiencing severe withdrawal syndrome at the time of the A. This list, almost perfectly sums up the past 19 months of our life. I knew his mental state was severely altered by what he was going through, but to see, in such minute details, step by step this process is breathtaking. I cried when I read this. It deserves to be shared as I feel it's quite possible someone else here may be in a similar position. Just so you know, WH hasn't even seen this list yet, he's not using it to justify anything. And yes, I know, thousands of people get off these drugs with no trouble at all. My husband and many others are the exception. I have no idea of the validity of this, but I also saw mentioned that simply the use of antidepressants can send someone into this syndrome if their nervous system reacts undesirably to the drug. There seem to be plenty of stories out there of betrayed and divorced spouses saying "I don't understand what happened. A week (or whatever) after taking these drugs and suddenly she hated me, said she never loved me" etc. It's just something that I feel needs to be more widely known.
See especially numbers 9, 10, 11, 12, 13, 14. This whole list is like a playbook to our life these past 19 months. OW (a narcissistic medical provider with no professional ethics) stepped into our life right around #10.
What you might see if your friend or family member has a severe adverse reaction when trying to stop taking SSRI/SNRI antidepressants…
1.Your loved one begins to feel sick. Physical symptoms such as flu-like aches, dizziness, nightmares, heart palpitations, headaches, brain zaps, etc. appear. Depending on the half-life of the specific drug, this can occur even within a day or two.
2.He/she might express shame and embarrassment or anger for having ever taken the drug. They might talk about feeling like “a druggie.”
3.Anxiety and confusion set in along with an inability to focus. Your loved one starts to act and look a little lost or muddled. They might worry that they’re “crazy.” They worry they’re going to hurt you by making you “go through this” with them. You can see an inability to connect thought patterns or thoughts with emotions as the abstract thinking process is compromised.
4.Their dreams become more vivid and often disturbing if they’re able to sleep at all. Insomnia can get brutal at this point.
5.Aggression, irritability, homicidal and suicidal thoughts and actions can pop out of nowhere – and you’ll be stunned. Personality and attitude changes become very apparent to you because you’ve been close with this person, but co-workers or casual friends might not see anything wrong.
6.Gaps in memory begin – very often memories that were formed while taking the SSRI or during withdrawal are the ones that seem to go. You might bring up the movie you saw with this person the day before and be told you've gone out of your mind! Emotions reappear in sudden, intense bursts and rollercoaster the person between uncontrollable crying fits and anger. You might seem them sob for hours then turn and want to rip someone’s head off. Preferably whoever prescribed the SSRI in the first place. ;-)
7.Your loved one suddenly feels the need to make big decisions, life-altering changes, keep moving - this symptom is called akathisia. The “fight or flight” mechanism has completely malfunctioned.
8.The person feels depersonalized and disconnected from him/herself or reality. You might hear he/she "feels nothing" as emotional responses are flattened. They might say they feel like they’re “floating outside” their heads. They usually still have an awareness of something wrong at this point.
9.Your loved one might eliminate input from those nearest (including you), often stressing independence and competency to an unreasonable, paranoid level. He or she now appears selfish and arrogant a lot of the time.
10.Manic and psychotic episodes can come and go at random intervals, triggered in part due to severe insomnia. Perceptions of people, timeframes and events can become skewed and completely inaccurate.
11.The person’s connection to the consequences of his or her own actions is severed. Conscience and compassion disappear. That awareness of "something wrong" may disappear, too.
12.The person vilifies and pushes away the people they care for the most, almost always including a spouse or significant other first. The person in withdrawal might start to believe they never loved their partner, shifts blame to them for events that may or may not have happened, or fails to recall positive, defining events in the relationship. Duration or quality of the relationship seems to have little bearing on this response.
13.Autistic responses kick in, meaning physical contact and affection become repugnant.
14.Your formerly calm loved one can display unusual impulsive behaviors such as promiscuity, impulsive spending, drinking – even if they never did these things before. The five senses shift into overdrive.
15.The "going back in time" phenomenon appears. The person reverts to anything "ex," grasping mentally and emotionally to people or things they were attached to prior to their first dose of the antidepressant.
16.Waves of rebound depression, anxiety, etc. hit. If a health care provider is unaware that withdrawal symptoms mimic bi-polar disorder and other mental illnesses, a new diagnosis can result in further medication, trapping the person in an endless cycle of psychotropic drugs.
17.Physical symptoms subside gradually. The person often doesn’t have a full awareness, sometimes for months or even years at this point, that many of their behaviors and decisions are a continued result of withdrawal. They believe their thoughts, memories, feelings and actions are absolutely correct, and no one can tell them otherwise.
18.People begin to experience "good days" or "good weeks" only to have a bad episode hit weeks later out of the blue. Sudden downswings in emotions have been repeatedly noted at the six- and nine-month marks following the last dose. This, too, shall pass.
19.At 1-3 years out, folks are reporting sudden intense neurological twitches and muscles spasms. Very scary, but they seem to self-correct.
20.Final Note: Every brain is chemically individual. The severity, order of symptoms and duration of withdrawal vary from person to person. Some experience a handful of symptoms. Others experience every symptom imaginable. Others experience very few or almost none. Cold turkey or abrupt withdrawal drastically increases these symptoms.